Florida, 2007

Hail in Florida, July 23, 2007

July 23, 2007 · NWS MFL · 1 event in 1 county or zone

Severe weather continued over parts of South Florida on July 23rd as a mid to upper level trough continued over the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Severe weather continued over parts of South Florida on July 23rd as a mid to upper level trough continued over the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 23, 1:21 PM EST, 4 hours 14 minutes earlier.

Area forecast discussion, Jul 23, 1:21 PM EST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
221 PM EDT MON JUL 23 2007

.DISCUSSION...MID LVL LOW OVER WEST VIRGINIA WILL MOVE NORTHWEST
TO THE GREAT LAKES REGION BY LATE THURSDAY WHICH IN TURN ALLOWS
HIGH PRESSURE IN THE LOW AND MID LEVELS TO MOVE NORTH AND BUILD
INTO FLORIDA PAST MID WEEK. UNTIL WEDNESDAY, AFTERNOON AND EARLY
EVENING POPS WILL BE LIKELY WITH PLENTY OF MOISTURE AND INSTABILITY
AIDED BY SEABREEZES AND OUTFLOWS.

WITH THE LOW AND MID LEVEL RIDGING MOVING NORTH, THE FLOW CHANGES
FROM THE SOUTHWEST TO A MORE SOUTHEAST DIRECTION. AFTER WEDNESDAY
THE FOCUS OF CONVECTION WILL SHIFT TO THE INTERIOR AND WEST. THE
LOWER LEVEL RIDGING WILL STAY NORTH OF SOUTH FLORIDA FOR QUITE
SOME TIME, POSSIBLY AS LONG AS THROUGH THE WEEKEND. THE RIDGE WILL
POSSIBLY SLIDE SOUTH AGAIN AFTER NEXT WEEKEND.

&&

.AVIATION...SIGNIFICANT OUTFLOW BOUNDARY FROM OFFSHORE CONVECTION HAS
PUSHED THROUGH ALL EAST COAST TERMINALS WITH A WIND SHIFT TO THE
EAST AND TEMPORARY STABILIZATION OF THE EAST COAST METRO. EXPECT
THIS BOUNDARY TO HIT SW FLOW ACROSS THE INTERIOR AND CAUSE
REDEVELOPMENT OF STORMS WHICH WILL MOVE EAST BACK TOWARDS EAST
COAST TERMINALS LATER THIS AFTERNOON/THIS EVENING. WILL CARRY
TEMPO GROUP FOR +TSRA FROM 19-23Z AS A RESULT. STORMS SHOULD
DISSIPATE/MOVE OFFSHORE SHORTLY AFTER SUNSET AND A WEAK LAND
BREEZE MAY DEVELOP LATER TONIGHT ALONG THE EAST COAST SIMILAR TO
LAST NIGHT. OVERCAST SKIES AT KAPF MAY KEEP SEA BREEZE FROM
DEVELOPING UNTIL LATE THIS AFTERNOON...AND WITH CLOUD COVER ALL
DAY DO NOT KNOW IF IT WILL BE ENOUGH FOR THUNDERSTORMS TO DEVELOP.

&&

.MARINE...SOUTHEAST WINDS AT LESS THAN 10 KNOTS OUTSIDE OF
CONVECTION WILL BECOME MORE EAST BY WEDNESDAY AND SEAS WILL REMAIN
QUITE LOW FOR GOOD BOATING.

&&

.FIRE WEATHER...NO CONCERNS HERE.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  75  90  76  90 / 30 70 40 60
FORT LAUDERDALE  77  89  77  89 / 30 70 40 60
MIAMI            76  90  78  89 / 30 70 40 60
NAPLES           74  90  75  91 / 30 70 40 60

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...18/GR
SHORT TERM/AVIATION...65/GS
Hazardous weather outlook, Jul 23, 9:42 AM EST, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
1042 AM EDT MON JUL 23 2007

FLZ063-066>075-168-172>174-240245-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
1042 AM EDT MON JUL 23 2007

...NUMEROUS THUNDERSTORMS EXPECTED TODAY...
...SOME STRONG THUNDERSTORMS POSSIBLE TODAY...
...WATERSPOUTS POSSIBLE ATLANTIC WATERS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS SOUTH FLORIDA BY LATE MORNING...AND BY AFTERNOON NUMEROUS
THUNDERSTORMS WILL LIKELY BE OVER THE AREA MUCH LIKE ON SATURDAY
AND SUNDAY. A FEW STRONG TO MARGINALLY SEVERE THUNDERSTORMS MAY
ALSO BE POSSIBLE IN THE AFTERNOON AND EARLY EVENING HOURS. THE
BIGGEST THREAT WILL BE THE FREQUENT TO EXCESSIVE LIGHTNING
STRIKES...BUT SOME OF THE STRONGEST STORMS WILL ALSO BE CAPABLE OF
PRODUCING WIND GUSTS TO AROUND 55 MPH AND HAIL TO AROUND DIME
SIZE.

WIND: A FEW STRONG THUNDERSTORMS MAY DEVELOP ACROSS SOUTH FLORIDA
THIS AFTERNOON AND INTO EARLY EVENING. IF THESE STORMS DO DEVELOP
WIND GUSTS OF AROUND 55 MPH MAY OCCUR.

HAIL: A FEW STRONG THUNDERSTORMS MAY DEVELOP ACROSS SOUTH FLORIDA
THIS AFTERNOON AND INTO EARLY EVENING. IF THESE STORMS DO DEVELOP
HAIL TO AROUND DIME SIZE MAY OCCUR.

WATERSPOUTS: WATERSPOUTS WILL BE POSSIBLE THROUGH THE EARLY TO MID
AFTERNOON HOURS ACROSS THE ATLANTIC COASTAL WATERS. ONE WATERSPOUT
HAS ALREADY BEEN OBSERVED EAST OF FORT LAUDERDALE TODAY.

FLOODING: WITH AMPLE MOISTURE ACROSS SOUTH FLORIDA AND SLOW STORM
MOTION EXPECTED PONDING ON POORLY DRAINED ROADWAYS MAY OCCUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED TO NUMEROUS AFTERNOON AND EARLY EVENING THUNDERSTORMS
CAN BE EXPECTED ACROSS SOUTH FLORIDA THROUGH THE WEEKEND WITH A FEW
STRONG STORMS POSSIBLE ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ESPECIALLY DURING THE AFTERNOON
AND EARLY EVENING.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Jul 23, 4:20 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
520 PM EDT MON JUL 23 2007

FLZ073-075-232145-
MAINLAND MONROE FL-INLAND MIAMI-DADE FL-
520 PM EDT MON JUL 23 2007

...STRONG THUNDERSTORMS MOVING ACROSS THE AREA...

AT 520 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FORTYMILE BEND TO
LOOP ROAD EE CENTER...MOVING EAST AT 5 TO 10 MPH.

THESE STORMS WILL AFFECT...

FORTYMILE BEND...

AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE UP TO PEA SIZED HAIL...FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES...AND GUSTY WINDS OF 40 TO 50 MPH...WHICH
CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.

RESIDENTS NEAR THE PATH OF THESE STORMS SHOULD REMAIN ON THE ALERT
FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

70/DD
Special weather statement, Jul 23, 4:36 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
536 PM EDT MON JUL 23 2007

FLZ071-072-232200-
INLAND BROWARD COUNTY FL-METRO BROWARD COUNTY FL-
536 PM EDT MON JUL 23 2007

...STRONG THUNDERSTORM MOVING ACROSS THE AREA...

AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF THE INTERSECTION OF I-75 AND
U.S. 27. THIS STORM WAS DRIFTING SLOWLY EASTWARD AT SPEEDS LESS THAN
5 MPH.

THIS STORM WILL AFFECT...

  RURAL NORTHERN BROWARD COUNTY

AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE UP TO PEA SIZED HAIL...FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES...AND GUSTY WINDS OF 40 TO 50 MPH...WHICH
CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ON THE ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

70/DD
Special weather statement, Jul 23, 5:00 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
600 PM EDT MON JUL 23 2007

FLZ073-075-174-232230-
MAINLAND MONROE FL-FAR SOUTH MIAMI-DADE COUNTY FL-INLAND MIAMI-
DADE FL-
600 PM EDT MON JUL 23 2007

...STRONG THUNDERSTORM MOVING ACROSS THE AREA...

AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF MAHOGANY HAMMOCK...MOVING
EAST AT 10 MPH.

THIS STORM WILL AFFECT...

MAHOGANY HAMMOCK...

AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE UP TO PEA SIZED HAIL...FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES...AND GUSTY WINDS OF 40 TO 50 MPH...WHICH
CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ON THE ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

70/DD
Special weather statement, Jul 23, 5:10 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
610 PM EDT MON JUL 23 2007

FLZ071-072-172-232245-
INLAND BROWARD COUNTY FL-METRO BROWARD COUNTY FL-
COASTAL BROWARD COUNTY FL-
610 PM EDT MON JUL 23 2007

...STRONG THUNDERSTORM MOVING ACROSS THE AREA...

AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SAWGRASS MILLS MALL...MOVING EAST AT 5 MPH.

THIS STORM WILL AFFECT...

SAWGRASS MILLS MALL...
SUNRISE...
DOWNTOWN-DAVIE...
NORTH LAUDERDALE...
LAUDERHILL...

AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE UP TO DIME SIZED HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING STRIKES...AND GUSTY WINDS OF 40 TO 50 MPH...
WHICH CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ON THE ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

70/DD

The radar

The Miami radar (KAMX), 65 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Broward

When
July 23, 5:35 PM EST
Where
Broward County, 3.79 mi W of Collier City
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
26.180, -80.281

Broward County Sheriff's Office reported golf ball size hail along Nob Hill Road between Oakland Park Blvd and NW 33rd Street in Sunrise.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50369.